According to the National Institute on Drug Abuse, “Stimulants can increase blood pressure, heart rate, and body temperature and decrease sleep and appetite.” When they are abused, they can also cause cardiovascular problems, psychological issues and mental disorders, weight loss and malnutrition, behavioral problems, and, in some cases, deadly overdose. It is important to know how to take your medication safely when you have been prescribed amphetamines to treat ADHD, narcolepsy, weight loss, or another condition.
First and foremost, it is always important to take your medication exactly as prescribed. When you begin taking your medication more often, in higher doses, or in a different way than you were explicitly told to by your doctor, this constitutes abuse and can lead to many problems. According to the National Library of Medicine, “The combination of dextroamphetamine and amphetamine [also known as Adderall] can be habit-forming,” as can methamphetamine and any other prescription stimulant.
You can avoid any issues associated with amphetamine abuse and addiction by taking your medication exactly as your doctor prescribed. If you start to feel that your medication is not controlling your symptoms like it once did, you want to begin taking more or less of your medication, or you want to be switched to a different medication, always talk to your doctor beforehand and make the decision with them in order to do so in the safest, most effective way possible for your needs.
Like any other drug, amphetamines can cause side effects ranging from mild to severe. Any time you notice you are experiencing side effects from the drug that are worsening or are not going away on their own, it is important to discuss them with your doctor and find out whether or not you may need your dosage adjusted or you may need to be moved to another medication entirely.
The common side effects associated with amphetamines include:
There are also a number of serious side effects for which you should seek treatment right away if you experience them. Call your doctor immediately or call 911 if you begin to experience these symptoms while on an amphetamine medication:
Amphetamines can be helpful medications that can treat a number of syndromes. Still, it is important to be wary of the side effects of amphetamines as well as the severe consequences of abusing these drugs. As long as you stay in open communication with your doctor, take your medication as prescribed, and be aware of any side effects caused by the drug, you will likely experience a safe treatment program with the medication. Call 800-768-8728 to learn more about amphetamines or to find amphetamine addiction treatment programs in your area.